Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 55, NWS Salt Lake City, UT

July 29, 2005Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 29, 2005, 4:13 PM MDT for Tooele County, Utah. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2005, 4:13 PM MDT (22:13 UTC)
Expired
Jul 29, 2005, 5:00 PM MDT
In force
47 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 92 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2005-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2005-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3084 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 292215
SVRSLC
UTC045-292300-
/O.NEW.KSLC.SV.W.0055.050729T2213Z-050729T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
413 PM MDT FRI JUL 29 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TOOELE COUNTY IN UTAH

* UNTIL 500 PM MDT

* AT 408 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 21 MILES SOUTH OF DELLE...OR
  ABOUT 16 MILES NORTH OF DUGWAY...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INTERSTATE 80 NORTH OF DUGWAY AROUND 5 PM MDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4029 11297 4026 11272 4075 11243 4076 11281

$$

SEAMAN
2 follow-up statements
000 
WWUS55 KSLC 292232
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 PM MDT FRI JUL 29 2005

UTC045-292300-
/O.CON.KSLC.SV.W.0055.000000T0000Z-050729T2300Z/
TOOELE UT-
430 PM MDT FRI JUL 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM MDT FOR 
CENTRAL TOOELE COUNTY...

AT 428 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
MILES SOUTHEAST OF DELLE...OR ABOUT 10 MILES WEST OF GRANTSVILLE...
MOVING NORTH AT 25 MPH.

MICROBURST WINDS IN EXCESS OF 60 MPH AND BLOWING DUST WHICH WILL 
REDUCE VISIBILITY ARE EXPECTED NEAR INTERSTATE 80 NORTH OF DUGWAY BY 
445 PM. 

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4048 11291 4042 11262 4075 11243 4076 11281

$$

SEAMAN
000 
WWUS55 KSLC 292255
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
454 PM MDT FRI JUL 29 2005

UTC045-292300-
/O.CON.KSLC.SV.W.0055.000000T0000Z-050729T2300Z/
TOOELE UT-
454 PM MDT FRI JUL 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM MDT FOR 
CENTRAL TOOELE COUNTY...

AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7
MILES SOUTHEAST OF DELLE...OR ABOUT 14 MILES NORTHWEST OF
GRANTSVILLE...MOVING NORTH AT 25 MPH.

THIS STORM WILL AFFECT DELLE...AND PORTIONS OF INTERSTATE 80 EAST OF 
DELLE THROUGH 5 PM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4048 11291 4042 11262 4075 11243 4076 11281

$$

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 10:40 AM MDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jul 29, 10:40 AM MDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1040 AM MDT FRI JUL 29 2005

.SYNOPSIS...HIGH PRESSURE OVER THE FOUR CORNERS REGION WILL ALLOW
FOR SOUTHWESTERLY FLOW ACROSS MUCH OF UTAH INTO NEXT WEEK. MOISTURE
WITHIN THIS FLOW WILL PREVAIL THROUGH THE WEEKEND.

&&

.DISCUSSION...MAIN STORY FOR TODAY IS THE MOISTURE SHIFTING EASTWARD
INTO OUR CWA. PRECIPITABLE WATER HAS BEEN ON THE RISE WITH GOES DATA
SHOWING AN INCH OR MORE THIS MORNING OVER THE GSL AREA...THE WEST
DESERTS AND THE SW CORNER OF UT. SURFACE DEWPOINTS ALSO HAVE
INCREASED OVER THE PAST 24 HRS...MORE 10 DEGREES AT SEVERAL SITES
OVER WESTERN UT. VORT MAX MOVING ACROSS SOUTHERN IDAHO AND EXTREME
NORTHWEST UT HAS PRODUCED EXTENSIVE CLOUD COVER ALONG WITH A FEW
THUNDERSTORMS ACROSS THAT AREA THIS MORNING.

THIS INCREASINGLY MOIST AND UNSTABLE AIRMASS WILL RESULT IN AN
ACTIVE DAY OF CONVECTION ACROSS MOST OF THE AREA. GIVEN THE HIGH
PW...A FEW OF THE THUNDERSTORMS THAT DEVELOP TODAY COULD BE HEAVY
RAIN PRODUCERS...ESPECIALLY OVER THE SOUTH WHERE THE FLOW IS LIGHT.
CURRENT PACKAGE HAS HIGHEST POPS OVER THE WESTERN AND CENTRAL
PORTIONS...DECREASING OVER THE EXTREME EAST. THIS LOOKS REASONABLE
GIVEN THE POSITION OF THE MOISTURE AXIS.

THE HIGH PRESSURE CENTER STAYS OVER SOUTH CENTRAL CO THROUGH THE
EARLY PART OF NEXT WEEK. THIS WILL KEEP A SOUTHERLY TO SOUTHWESTERLY
FLOW OVER OUR AREA...KEEPING THE MOISTURE IN PLACE. SO NOT MUCH
CHANGE EXPECTED THE NEXT FEW DAYS. AN UPPER TROUGH MOVING ACROSS THE
REGION WILL TURN THE FLOW WESTERLY TO NORTHWESTERLY LATE NEXT WEEK
PUSHING DRIER AIR INTO THE AREA.

&&

.FIRE WEATHER...INCREASED THUNDERSTORM ACTIVITY WILL BE A CONCERN
FOR THE FIRE DISTRICT TODAY. ALTHOUGH ISOLATED DRY THUNDERSTORMS ARE
POSSIBLE...ESPECIALLY OVER THE EASTERN PORTIONS...THE MAJORITY OF
THE STORMS ARE EXPECTED TO HAVE WETTING RAINS.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

CHENG
Hazardous weather outlook, Jul 29, 6:00 AM MDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT FRI JUL 29 2005

UTZ001>021-WYZ021-301300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
600 AM MDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH
AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY OVER MUCH OF THE REGION.
THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON AND INTO THIS
EVENING. THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN IN WESTERN
AND SOUTHERN UTAH WITH ISOLATED DRY LIGHTNING ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE REMAINDER OF THE
FORECAST PERIOD. SOME OF THESE STORMS WILL CONTAIN HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:59 PM MDTSevere Thunderstorm WarningSLCTooele34 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.